Oklahoma, 2023

Hail in Oklahoma, November 20, 2023

November 20, 2023 · NWS OUN · 1 event in 1 county or zone

A secondary shortwave trough, embedded within a slowly advancing longwave system, moved out across the Southern Plains during the late evening of the 19th. Despite remaining stability within the boundary layer, mid-level warm advection (and continued cold/cooling temperatures aloft) aided in sufficient elevated instability for a few hail producing thunderstorms across Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A secondary shortwave trough, embedded within a slowly advancing longwave system, moved out across the Southern Plains during the late evening of the 19th. Despite remaining stability within the boundary layer, mid-level warm advection (and continued cold/cooling temperatures aloft) aided in sufficient elevated instability for a few hail producing thunderstorms across Oklahoma. Once such storm impacted portions of Johnston County during the early morning of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 20, 2:54 AM CST, 16 minutes earlier.

Area forecast discussion, Nov 20, 2:54 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
254 AM CST Mon Nov 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 250 AM CST Mon Nov 20 2023

The mid-level low over Kansas and a phased short-wave trough ranging
to its southwest will slowly move eastward through today. Most of
the showers and thunderstorms are expected to have moved east of
central Oklahoma around or just after sunrise while the surface
front takes winds to the northwest. Some fog is expected this
morning south of the advancing front. Given the proximity of the
upper low, low clouds and occasional drizzle are expected much of
the day. With a moderately strong surface pressure gradient, north
winds will remain up overnight.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 250 AM CST Mon Nov 20 2023

Skies will clear during Tuesday while the upper trough
finally moves east of Oklahoma. It may be later in the afternoon in
southeastern Oklahoma because of another short-wave trough swinging
around the western side of the synoptic feature that will extend
from the mid-Mississippi Valley to the Great Lakes. Gusty north winds
on the back side of this feature will gradually diminish by evening.
Weak zonal flow and near-seasonable temperatures are expected until
the end of the week. Mid-level flow increases again by Friday with
the approach of a large-scale trough from the west. Currently low
rain chances are forecast for next weekend with a cooler air mass
behind a front.

&&

.AVIATION...
(06Z TAFS)
Issued at 1052 PM CST Sun Nov 19 2023

Widespread stratus and areas of fog will continue overnight and
into the day on Monday. Areas in the northwest (near KWWR) and
southwest that have cleared out will get stratus redevelopment
Monday morning. IFR ceilings will be widespread. We will also
have showers and isolated thunderstorms moving across the area
overnight, especially across north central, central and south
central Oklahoma. Additional scattered showers are expected again
during the day on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  41  54  30 /  20  10   0   0
Hobart OK         61  42  57  28 /  10   0   0   0
Wichita Falls TX  65  44  59  31 /  20   0   0   0
Gage OK           54  38  54  25 /  30  20   0   0
Ponca City OK     52  39  52  27 /  40  20   0   0
Durant OK         69  44  57  35 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....09
AVIATION...26
Hazardous weather outlook, Nov 19, 10:59 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1059 PM CST Sun Nov 19 2023

OKZ004>048-050>052-TXZ083>090-210500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1059 PM CST Sun Nov 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

Isolated severe thunderstorms may occur this evening and overnight
across mainly the eastern two-thirds of Oklahoma. The severe
hazard would be hail up to quarter-size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Nov 19, 10:25 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Norman OK
1025 PM CST Sun Nov 19 2023

OKZ025-200500-
Oklahoma OK-
1025 PM CST Sun Nov 19 2023

...A strong thunderstorm will impact portions of northern Oklahoma
County through 1100 PM CST...

At 1025 PM CST, Doppler radar was tracking a strong thunderstorm over
The Village, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Northern Oklahoma City, Edmond, Warr Acres, The Village, Nichols
Hills, Jones, Luther, Arcadia, Forest Park, Lake Aluma, and Downtown
Edmond.

This includes the following highways...
 Interstate 35 between mile markers 133 and 146.
 Interstate 44 between mile markers 123 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3549 9759 3557 9766 3573 9745 3572 9719
      3566 9714 3561 9714
TIME...MOT...LOC 0425Z 237DEG 30KT 3556 9756

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

..speg.
Special weather statement, Nov 19, 10:45 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Norman OK
1045 PM CST Sun Nov 19 2023

OKZ030-200515-
Pottawatomie OK-
1045 PM CST Sun Nov 19 2023

...A strong thunderstorm will impact portions of southwestern
Pottawatomie County through 1115 PM CST...

At 1045 PM CST, Doppler radar was tracking a strong thunderstorm near
Tribbey, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Maud, Tribbey, St. Louis, Macomb, Harjo, and Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 9712 3511 9714 3526 9678 3504 9678
TIME...MOT...LOC 0445Z 251DEG 34KT 3507 9701

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

..speg.
Special weather statement, Nov 19, 11:16 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Norman OK
1116 PM CST Sun Nov 19 2023

OKZ030-031-200545-
Pottawatomie OK-Seminole OK-
1116 PM CST Sun Nov 19 2023

...A strong thunderstorm will impact portions of central Seminole and
central Pottawatomie Counties through 1145 PM CST...

At 1115 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Maud, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Seminole, Wewoka, Maud, Earlsboro, Bowlegs, St. Louis, Brooksville,
Lima, and Harjo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3509 9695 3519 9699 3539 9655 3516 9644
      3514 9644
TIME...MOT...LOC 0515Z 250DEG 26KT 3516 9686

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

..speg.
Special weather statement, Nov 19, 11:55 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Norman OK
1155 PM CST Sun Nov 19 2023

OKZ028-029-200630-
Cleveland OK-McClain OK-
1155 PM CST Sun Nov 19 2023

...A strong thunderstorm will impact portions of southeastern
Cleveland and southwestern McClain Counties through 1230 AM CST...

At 1154 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles west of Wayne, moving east at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Purcell, Slaughterville, Lexington, Wayne, Rosedale, and Payne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3486 9752 3497 9756 3512 9714 3493 9714
      3493 9713 3489 9713
TIME...MOT...LOC 0554Z 253DEG 36KT 3492 9741

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

..speg.
Special weather statement, Nov 20, 1:21 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Norman OK
121 AM CST Mon Nov 20 2023

OKZ032-200800-
Hughes OK-
121 AM CST Mon Nov 20 2023

...A strong thunderstorm will impact portions of central Hughes
County through 200 AM CST...

At 120 AM CST, Doppler radar was tracking a strong thunderstorm near
Holdenville, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Holdenville, Dustin, Lamar, Horntown, Yeager, Atwood, and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 9601 3512 9601 3512 9603 3509 9606
      3506 9607 3505 9609 3502 9609 3493 9642
      3505 9649 3508 9649 3528 9609 3529 9598
      3515 9598
TIME...MOT...LOC 0720Z 241DEG 33KT 3504 9637

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

WR
Special weather statement, Nov 20, 1:52 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Norman OK
152 AM CST Mon Nov 20 2023

OKZ046-047-050-051-200830-
Love OK-Carter OK-Johnston OK-Marshall OK-
152 AM CST Mon Nov 20 2023

...A strong thunderstorm will impact portions of southwestern
Johnston, northeastern Love, southeastern Carter and northwestern
Marshall Counties through 230 AM CST...

At 151 AM CST, Doppler radar was tracking a strong thunderstorm 5
miles west of Overbrook, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ardmore, Lone Grove, Dickson, Mannsville, Ravia, Russett, Overbrook,
and Lake Murray.

This includes Interstate 35 between mile markers 18 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3393 9725 3410 9736 3437 9680 3417 9668
TIME...MOT...LOC 0751Z 238DEG 36KT 3405 9723

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

WR

The radar

The Norman radar (KTLX), 140 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnston

When
November 20, 3:10 AM CST
Where
Johnston County, 2.08 mi SW of Milburn
Measured
0.75 in hail
Reported by
Public
Coordinates
34.216, -96.572

MPing report. Based on radar evidence, hailfall likely occurred prior (0302-0307 LST) to report time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144658.